Lactobacilli and bifidobacteria not shown to prevent antibiotic associated diarrhea

According to a recent study published in the Lancet, administration of lactobaccilli and bifidobacteria was not effective in preventing diarrhea associated with broad spectrum antibiotic use. About 3,000 elderly inpatients were included in the study and those who received the lactobaccili and bifidobacteria had similar rates of diarrhea compared to the placebo counterparts. Although the study did not support routine use of these strains of probiotics, the authors believe more research on the pathophysiology of antibiotic associated diarrhea is needed. The causes of diarrhea can be caused by multiple factors including type of antibiotic used, patients’ different disease states, diets, and age. What are your personal /professional experiences as their relate to probiotic use for antibiotic-induced diarrhea?

Click here for additional information.

 

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: